Missouri, 2009Winter Storm in Missouri, February 28, 2009
February 28, 2009 · NWS SGF · 12 events in 12 counties and zones
A winter storm brought heavy snowfall to portions of central and south central Missouri. A relatively narrow band of four to eight inch accumulations set up northwest to southeast from the Truman Lake area to the eastern Ozarks.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought heavy snowfall to portions of central and south central Missouri. A relatively narrow band of four to eight inch accumulations set up northwest to southeast from the Truman Lake area to the eastern Ozarks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 28, 2:52 AM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Feb 28, 2:52 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 AM CST SAT FEB 28 2009
.DISCUSSION...
NO MAJOR CHANGES ARE PLANNED TO THE FORECAST. COMPACT AND STRONG
UPPER LOW OVER NEB WILL CONTINUE TO MOVE SOUTHEAST INTO FAR
SOUTHEAST KS BY 18Z TODAY THEN INTO NORTHERN AR BY 00Z. STRONGLY
DIFFLUENT FLOW ALOFT IS OCCURRING EAST OF THE LOW CENTER ALONG THE
MO RIVER WITH COLDER CLOUD TOPS FROM AROUND OMAHA SOUTH TO NEAR
ST. JOSEPH. SFC OBS INDICATING 1-2NM VISIBILITY IN LIGHT SNOW IN
THIS AREA...BUT HAVE SOME MODERATE SNOW WITH 3/4NM AT TIMES.
EXPECT THIS AXIS OF STRONGER LIFT TO CONTINUE TO TRACK ALONG WITH
THE UPPER LOW INTO THE FORECAST AREA THIS MORNING. CROSS SECTIONS
STILL INDICATE VERY STRONG LIFT IN THE MID LEVELS WELL WITHIN THE
DEEP SATURATED LAYER...BUT MAYBE A TAD HIGHER THAN OPTIMUM FOR
BEST DENDRITIC GROWTH. DRY AIR IN THE 850MB-700MB LAYER WILL NEED
TO BE OVERCOME...BUT DONT SEE THIS TAKING TOO LONG IN AREAS WHERE
THE STRONG LIFT OCCURS. STILL ALSO SEEING SIGNALS FOR SOME
POTENTIAL MID LEVEL INSTABILITY. OVERALL NEGATIVES STILL ALSO
REMAIN...NO LOW LEVEL FEATURES/LIFT/WARM AIR ADVECTION AND THE
RELATIVELY FAST MOVING SPEED OF THE UPPER LOW.
OVERALL...GIVEN THE STRENGTH OF THE UPPER LOW...FORECAST AMTS OF
3 TO 5 INCHES OVER THE NORTHERN AND EASTERN COUNTIES STILL
POSSIBLE WITH AMOUNTS TAPERING OFF BACK TO THE WEST. WHILE THERE
WILL LIKELY BE LOCALLY HIGHER AMOUNTS REPORTED...WONT MAKE ANY
CHANGES TO THE ADVISORY OR UPGRADE TO A WARNING IN ANY COUNTIES AT
THIS TIME. GFS OUTPUT FROM 00Z HAS BEEN OVERDOING QPF...AND
TRENDED TO SOMETHING CLOSER TO THE ECMWF AND HPC INTERNAL
COORDINATION GRAPHICS.
BEYOND TODAY...COLD AIR REMAINS IN PLACE THROUGH THE WEEKEND WITH
A NICE WARMING TREND EXPECTED NEXT WEEK AS AN UPPER LEVEL RIDGE
BUILDS INTO THE CENTRAL CONUS. WENT WITH COLDER NAM MOS OVER THE
NEXT COUPLE OF DAYS. DSA
&&
.AVIATION...
THE PRIMARY FLIGHT HAZARDS FOR THE FORECAST PERIOD WILL BE IFR
CEILINGS AND VISIBILITIES WITH LIGHT SNOW. GUIDANCE IS IN GOOD
AGREEMENT WITH REGARDS TO THIS SYSTEM. INITIATION OF SNOW WILL
LIKELY BE AROUND 12Z AT BOTH JLN AND SGF. VISIBILITIES WILL LIKELY
BE LOWER FOR SGF WITH SLIGHTLY HEAVIER SNOW EXPECTED.
KARDELL/CRAMER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
MOZ055>058-066>071-077>083-089>092-094>098-103>106.
KS...NONE.
&&Hazardous weather outlook, Feb 27, 7:45 PM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
745 PM CST FRI FEB 27 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010145-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
745 PM CST FRI FEB 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
PATCHY SLEET CAN BE EXPECTED WEST OF SPRINGFIELD AS WELL AS ALONG THE
ARKANSAS BORDER THROUGH MIDNIGHT. LIGHT SNOW AND SLEET WILL BE
POSSIBLE ACROSS FAR SOUTHERN MISSOURI AFTER MIDNIGHT. ONLY MINOR
IF ANY ACCUMULATION IS EXPECTED ALONG THE ARKANSAS BORDER FROM
BRANSON TO ALTON. LIGHT SNOW WILL ALSO DEVELOP LATE TONIGHT ACROSS
CENTRAL MISSOURI. MINOR ACCUMULATIONS OF A HALF INCH OR LESS WILL
BE POSSIBLE NORTH OF A NEVADA TO WARSAW LINE BY DAY BREAK
SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PERIODS OF SNOW WILL OCCUR SATURDAY AS A STORM SYSTEM TRACKS
ACROSS THE REGION. SNOW ACCUMULATIONS OF ONE TO THREE INCHES ARE
EXPECTED ACROSS MUCH OF THE MISSOURI OZARKS MAINLY EAST OF A
NEVADA TO CASSVILLE LINE. LOCALLY HIGHER ACCUMULATIONS CANNOT BE
RULED OUT. ACCUMULATIONS AROUND AN INCH OR LESS ARE EXPECTED NEAR
THE MISSOURI KANSAS BORDER. THOSE WITH TRAVEL PLANS SHOULD PREPARE
FOR THE POTENTIAL OF HAZARDOUS TRAVEL CONDITIONS SATURDAY...AND
CONTINUE TO MONITOR FORECAST UPDATES FROM THE NATIONAL WEATHER
SERVICE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
KARDELL/CRAMER
Winter Storm, Benton
- When
- February 28, 5:30 AM CST to 5:00 PM CST
- Where
- Benton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.295, -93.288 (the zone’s center; the record gives no point)
Heavy snow with accumulations of four to seven inches.
Winter Storm, Morgan
- When
- February 28, 5:30 AM CST to 5:00 PM CST
- Where
- Morgan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.424, -92.886 (the zone’s center; the record gives no point)
Heavy snow with accumulations of four to seven inches.
Winter Storm, Miller
- When
- February 28, 6:30 AM CST to 5:00 PM CST
- Where
- Miller forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.215, -92.428 (the zone’s center; the record gives no point)
Heavy snow with accumulations of four to seven inches.
Winter Storm, Laclede
- When
- February 28, 6:30 AM CST to 6:00 PM CST
- Where
- Laclede forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.658, -92.590 (the zone’s center; the record gives no point)
Heavy snow with accumulations of four to seven inches.
Winter Storm, Maries
- When
- February 28, 7:30 AM CST to 6:00 PM CST
- Where
- Maries forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.162, -91.925 (the zone’s center; the record gives no point)
Heavy snow with accumulations of four to seven inches.
Winter Storm, Camden
- When
- February 28, 7:30 AM CST to 6:00 PM CST
- Where
- Camden forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.027, -92.766 (the zone’s center; the record gives no point)
Heavy snow with accumulations of four to eight inches.
Winter Storm, Pulaski
- When
- February 28, 8:00 AM CST to 6:00 PM CST
- Where
- Pulaski forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.825, -92.208 (the zone’s center; the record gives no point)
Heavy snow with accumulations of four to eight inches.
Winter Storm, Phelps
- When
- February 28, 9:00 AM CST to 6:00 PM CST
- Where
- Phelps forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.877, -91.792 (the zone’s center; the record gives no point)
Heavy snow with accumulations of four to seven inches.
Winter Storm, Dent
- When
- February 28, 10:00 AM CST to 7:00 PM CST
- Where
- Dent forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.607, -91.508 (the zone’s center; the record gives no point)
Heavy snow with accumulations of four to eight inches.
Winter Storm, Texas
- When
- February 28, 10:00 AM CST to 7:00 PM CST
- Where
- Texas forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.317, -91.965 (the zone’s center; the record gives no point)
Heavy snow with accumulations of four to eight inches.
Winter Storm, Shannon
- When
- February 28, 10:30 AM CST to 7:00 PM CST
- Where
- Shannon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.157, -91.400 (the zone’s center; the record gives no point)
Heavy snow with accumulations of four to eight inches.
Winter Storm, Oregon
- When
- February 28, 10:30 AM CST to 7:00 PM CST
- Where
- Oregon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.687, -91.403 (the zone’s center; the record gives no point)
Heavy snow with accumulations of four to eight inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Arkansas, February 28, 20091 death · 1 injured · 34 events
- Winter Storm and Winter Weather in Arkansas, February 28, 20091 death · 11 events
- Lightning Strike in Georgia, February 28, 2009$500,000 · 1 event
- Damaging Winds in Georgia, February 28, 2009$205,000 · 60 kt wind · 10 events
- Lightning Strike in South Carolina, February 28, 2009$200,000 · 1 event
- Flood and Hail in Georgia, February 28, 20091 injured · $61,000 · 0.75 in hail · 9 events
- Hail and Damaging Wind in Florida, February 28, 2009$75,000 · 1.75 in hail · 2 events
- Damaging Wind and Lightning Strike in Alabama, February 28, 2009$50,000 · 50 kt wind · 2 events
- Strong Wind in Texas, February 28, 2009$50,000 · 1 event
- Winter Storm and Winter Weather in Tennessee, February 28, 200920 events
- Winter Weather in Tennessee, February 28, 20091 injured · 8 events
- Heavy Snow in Missouri, February 28, 20098 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153776, 153779, 153780, 153786, 153781, 153782, 153784, 153785, 153788, 153789, 153790, 153791.